Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 25, 2004, 9:41 PM EDT for Hancock County, West Virginia; Washington County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2004, 9:41 PM EDT (01:41 UTC)
- Expired
- Apr 25, 2004, 10:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Washington County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 260141
SVRPBZ
PAC125-WVC029-260245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 PM EDT SUN APR 25 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN PENNSYLVANIA
HANCOCK COUNTY IN WEST VIRGINIA
* UNTIL 1045 PM EDT
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WEIRTON...MOVING NORTHEAST
AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
TORONTO...
NEW CUMBERLAND...
WEIRTON...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4056 8053 4047 8052 4047 8037 4043 8031
4036 8052 4040 8052 4040 8059 4045 8061
4048 8060 4050 8062 4052 8062What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:35 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 25, 9:35 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 935 PM EDT SUN APR 25 2004 UPDATED TO TAKE OVERNIGHT RAIN OUT OF FAR WRN ZONES IN ERN OHIO, KEEP RAIN AND THUNDER LONGER (TIL SVL HRS AFT MIDN) FURTHER E. NO CHANGE TO OVERNIGHT LOWS. ONE TSTM IN ERN OH IS MARGINALLY SVR (HAIL) AND WE CONTINUE TO WATCH IT. ONCE THAT MOVES E, MOST RAIN IS OVER. .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE.
Hazardous weather outlook, Apr 25, 4:28 AM EDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 428 AM EDT SUN APR 25 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-251027- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 428 AM EDT SUN APR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIME THREAT WILL BE HIGH WIND GUSTS, POSSIBLY OVER 60 MPH. THERE MAY ALSO BE LARGE HAIL, MORE THAN THREE QUARTERS INCHES IN SIZE. BRIEF TORNADOES CANNOT BE RULED OUT. THERE MAY ALSO BE BRIEFLY HEAVY RAIN THAT MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THE INITIAL STORMS TODAY WILL BE OF THE DISCRETE SCATTERED TYPE. DURING THE AFTERNOON AND EVENING, A LINE OF THUNDERSTORMS MAY MOVE THROUGH THE UPPER OHIO VALLEY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Apr 25, 8:52 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 852 PM EDT SUN APR 25 2004 OHZ040-041-049-050-058-PAZ013-014-020-WVZ001-260244- BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HANCOCK WV- HARRISON OH-JEFFERSON OH-LAWRENCE PA- 852 PM EDT SUN APR 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... STRONG THUNDERSTORMS WILL PRODUCE SMALL HAIL AND BRIEF TORRENTIAL DOWNPOURS THROUGH 10 PM. SOME AREAS WILL RECEIVE ONE HALF TO THREE QUARTERS OF AN INCH OF RAINFALL THROUGH THE PERIOD. MOTORISTS SHOULD BE PREPARED FOR RAPIDLY DETERIORATING DRIVING CONDITIONS.
Special weather statement, Apr 25, 9:26 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 926 PM EDT SUN APR 25 2004 OHZ050-PAZ021-029-WVZ002-260218- ALLEGHENY PA-BROOKE WV-JEFFERSON OH-WASHINGTON PA- 926 PM EDT SUN APR 25 2004 ...STRONG THUNDERSTORMS WILL PRODUCE HAIL... A STRENGTHENING THUNDERSTORM WILL PRODUCE HALF INCH HAIL AND TORRENTIAL DOWNPOURS AS IT MOVES EASTWARD. THE STORM WILL MOVE FROM NORTH OF HOPEDALE AT 920 PM...TO NORTH OF RICHMOND BY 930 PM...TO FRANKFORT SPRINGS BY 940 PM. IF THE STORM CONTINUES ON THE SAME PATH...IT WILL MOVE NEAR PITTSBURGH BEFORE 10 PM. MOTORISTS SHOULD BE PREPARED FOR RAPIDLY DETERIORATING DRIVING CONDITIONS. RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 10:05 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 40 min |
| Apr 25, 10:17 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.